You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

ACOG MEMBER SUBSCRIPTION ACCESS

If you are an ACOG Fellow and have not logged in or registered to Obstetrics & Gynecology, please follow these step-by-step instructions to access journal content with your member subscription.

A Rare Drug Reaction to Methotrexate After Treatment for Ectopic Pregnancy

Straka, Michele DO*; Zeringue, Ernest MD*; Goldman, Mindy MD†

Obstetrics & Gynecology:
Case Reports
Abstract

BACKGROUND: Ectopic pregnancies are commonly diagnosed and treated in physicians’ offices. In the hemodynamically stable patient, therapy often includes treatment with methotrexate. Well-known adverse effects of this drug include mucositis, abdominal cramping, and malaise. We report a case of a rare drug reaction after treatment with methotrexate.

CASE: A 34-year-old, gravida 2, para 0, at 7 weeks of gestation by last menstrual period was diagnosed with an ectopic pregnancy and treated with methotrexate. The patient had an anaphylactoid reaction shortly after administration of methotrexate.

CONCLUSION: Methotrexate is a commonly used therapy for ectopic pregnancies in the outpatient setting. Practitioners should be aware of the potential adverse reactions to methotrexate.

In Brief

An unusual anaphylactoid reaction to a commonly used medication is reported.

Author Information

*David Grant Medical Center, Travis Air Force Base, California; and †University of California, San Francisco Medical Center, San Francisco, California

Address reprint requests to: Michele Straka, DO, David Grant Medical Center, 101 Bodin Circle, SGCG, Travis, AFB CA 94535-1800; e-mail: michelle.straka@60mdg.travis.af.mil.

The views in this article do not reflect the views of the U.S. Air Force.

Received January 28, 2003. Received in revised form May 8, 2003. Accepted May 27, 2003.

© 2004 The American College of Obstetricians and Gynecologists